Alert archive / Washington / Wind Advisories in 2020

Wind Advisory 9, NWS Pendleton, OR

February 11, 2020Kittitas County, Yakima County, Washington

NWS Pendleton, OR issued this wind advisory at Feb 11, 2020, 12:29 PM PST for Kittitas County, Yakima County, Washington. It was in force for 6 hr.

The area

The counties it named.

The facts

Issued
Feb 11, 2020, 12:29 PM PST (20:29 UTC)
Expired
Feb 11, 2020, 6:00 PM PST
In force
6 hr
Issued by
NWS Pendleton, OR

Counties Kittitas County, WA, Yakima County, WA

The radar

The Pendleton radar (KPDT), 188 km from the middle of the area, began a volume at 20:31 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Salem/Mcnary, OR (KSLE), launched 12:00Z, 8.5 hours before the alert went out and 273 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Salem/Mcnary, OR at 12:00Z on 2020-02-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Salem/Mcnary, OR at 12:00Z on 2020-02-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 20 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
827 m above ground
0-6 km bulk shear
61 kt
0-1 km storm-relative helicity
20 m²/s²
0-3 km storm-relative helicity
37 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

643 
WWUS76 KPDT 112029
NPWPDT

URGENT - WEATHER MESSAGE
National Weather Service Pendleton OR
1229 PM PST Tue Feb 11 2020

WAZ026-120200-
/O.NEW.KPDT.WI.Y.0009.200211T2029Z-200212T0200Z/
Kittitas Valley-
Including the cities of Ellensburg and Thorp
1229 PM PST Tue Feb 11 2020

...WIND ADVISORY IN EFFECT UNTIL 6 PM PST THIS EVENING...

* WHAT...West winds 25 to 40 mph with gusts to 50 mph.

* WHERE...Kittitas Valley.

* WHEN...Until 6 PM PST this evening.

* IMPACTS...Gusty winds could blow around unsecured objects.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

For more information from the National Weather Service visit
https://weather.gov/Pendleton
1 follow-up statement
008 
WWUS76 KPDT 120152
NPWPDT

URGENT - WEATHER MESSAGE
National Weather Service Pendleton OR
552 PM PST Tue Feb 11 2020

WAZ026-120300-
/O.EXP.KPDT.WI.Y.0009.000000T0000Z-200212T0200Z/
Kittitas Valley-
Including the cities of Ellensburg and Thorp
552 PM PST Tue Feb 11 2020

...WIND ADVISORY WILL EXPIRE AT 6 PM PST THIS EVENING...

Winds have decreased to below advisory criteria in the Kittitas 
Valley, and will continue to decrease this evening. This wind
advisory is no longer needed, therefore will let it expire at 6
PM.

$$

For more information from the National Weather Service visit
https://weather.gov/Pendleton

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pendleton, OR wrote its last area forecast discussion before this wind advisory went out at Feb 11, 9:48 AM PST, 2 hours 41 minutes earlier.

Area forecast discussion, Feb 11, 9:48 AM PST, 2 hours 41 minutes before
Area Forecast Discussion...Updated
National Weather Service Pendleton OR
948 AM PST Tue Feb 11 2020

Updated aviation discussion

.SHORT TERM...Short wave in the northwest flow moving across the
region this morning with mostly cloudy skies. This system is moving
quick based on satellite imagery and 100kt jet. Expecting decreasing
clouds this afternoon. Winds will increase today becoming westerly
at 15-30 mph. High temps mostly in the 40s to lower 50s.

&&

.AVIATION...18Z TAFs...VFR conditions are expected through the next
24 hours with generally few to scattered ceilings above 5K feet AGL
over much of the area though KALW, KPDT and KDLS will be scattered
to broken. An exception to this will be possible MVFR/low end VFR
ceilings at KRDM, KBDN and KDLS after 06Z tonight. Winds will be the
primary aviation concern today with most TAF sites having west to
northwest winds at 15 to 25 kts with gusts to 35 kts through this
afternoon before decreasing to below 10 kts by 06Z. Winds at
KRDM and KBDN will be slightly lighter than this. Perry

&&

SHORT TERM...Today through Thursday...An upper level ridge
continues to be centered over the eastern Pacific placing the region
under a northwest flow. A weak shortwave in this flow with limited
moisture will clip eastern Washington and Oregon late today and
overnight. This system may produce a few light showers over the
eastern mountains through early Wednesday and provide some breezy
conditions late today. Then the upper level ridge off the coast will
tilt inland over the region Wednesday ahead of the next weather
system expected to arrive on Thursday. This system will be coming
out of the Gulf of Alaska and will push a cold front across the
forecast area Thursday afternoon.

LONG TERM...Thursday night through Tuesday...Weak system
embedded in deep layer NW flow Thursday night into Friday will
maintain some snow chances along the cascade Crest and Blue Mtns
into Friday morning. Elsewhere, efficient rain shadowing from the
Cascades is expected to allow partly to mostly cloudy skies and very
little in the way of rain chances. Thursday into Friday will be
breezy as a cold front works its way across the area. In general,
this system is not advertised by models as particularly organized
and the bulk of lifted moisture is expected to stay in the northern
portions of the Columbia Basin and into the ID/MT mountains. Friday
afternoon into Saturday likely to be a bit of a lull between
systems. A more organized and impactful system is coming into view
for Saturday into Sunday. GFS and Euro models both seem in decent
agreement and run to run consistency between these models has
confidence high in a decent winter storm for the area. Worth noting
that while the Canadian model does advertise this system, upper
level flow is much more zonal and sfc system is accordingly weaker
in this model solution. Event currently set to begin with increasing
moisture, cloud cover, and snow chances along the Cascades and
eventually the Blue Mtns on Saturday. Rain may begin to develop in
the Basin late Saturday as a cold front pushes across the area. Both
GFS and Euro ensembles advertise windy conditions Sat into Sun with
this cold front. Bulk of lifted moisture to stay over us through the
day Sunday. A progressive ridge is advertised for early next week.
Am leaning toward GFS/Euro solution on this weekend storm, but took
some bite out of highest snowfall totals and winds during the event
while we wait for details to be worked out in NWP. Regardless of
where the details land, a period of heavy mountain snow, and windy
rainy conditions for the Basin appears likely at some point this
weekend. 76

&&

.PRELIMINARY POINT TEMPS/POPS...
PDT  49  32  49  34 /   0   0   0   0
ALW  49  34  50  35 /   0  10   0   0
PSC  54  30  51  33 /   0   0   0   0
YKM  51  29  51  31 /   0   0   0   0
HRI  51  32  51  33 /   0   0   0   0
ELN  44  30  47  31 /   0   0   0   0
RDM  48  28  49  26 /   0   0   0   0
LGD  42  30  43  29 /   0  10  10   0
GCD  43  29  43  28 /   0  10  10   0
DLS  50  35  52  34 /   0  10   0   0

&&

.PDT WATCHES/WARNINGS/ADVISORIES...
OR...None.
WA...None.
&&

94/83

Nearby

Wind Advisories in Washington, 2020Every wind advisory in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.